Alert archive / California / Red Flag Warnings in 2017
Red Flag Warning 9, NWS Sacramento, CA
NWS Sacramento, CA issued this red flag warning at Sep 6, 2017, 7:10 PM PDT. It took effect at Sep 7, 2017, 4:00 AM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 6, 2017, 7:10 PM PDT (02:10 UTC)
- In effect from
- Sep 7, 2017, 4:00 AM PDT
- Expired
- Sep 7, 2017, 2:01 PM PDT
- In force
- 10 hr
- Issued by
- NWS Sacramento, CA
The text
As transmitted.
076 WWUS86 KSTO 070210 RFWSTO URGENT - FIRE WEATHER MESSAGE National Weather Service Sacramento CA 710 PM PDT Wed Sep 6 2017 ...ABUNDANT LIGHTNING POSSIBLE LATE TONIGHT AND THURSDAY... A robust upper level weather system off the California coast will move inland tonight and Thursday and bring the potential for scattered thunderstorms across the region. Abundant lightning strikes and gusty, erratic winds may accompany these thunderstorms. The combination of frequent lightning and very dry fuels may cause critical fire weather conditions for the mountains and foothills. Some thunderstorms may drift into the northern Sacramento valley and bring and increase for fire starts. CAZ213>215-263-266>269-279-071015- /O.CAN.KSTO.FW.W.0008.000000T0000Z-170908T0600Z/ /O.NEW.KSTO.FW.W.0009.170907T1100Z-170908T0300Z/ Eastern Portion of Shasta/Trinity NF- Burney Basin and Northeast Plateau in Shasta County Including Northwest Lassen NF north of Lassen NP- Northern Sacramento Valley to Southern Tehama County Line Below 1000 Ft-Southeast Edge Shasta- Trinity NF and Western Portions of Tehama-Glenn Unit- Northern Sierra Foothills from 1000 to 3000 Ft. Includes portions of Shasta-Trinity and Butte Units- Northern Motherlode From 1000 to 3000 Ft. Includes portions of Nevada-Yuba-Placer-Amador and ElDorado Units- Northern Sierra Including Lassen NP and Plumas and Lassen NF/S West of the Sierra Crest (West of Evans Peak-Grizzly Peak- Beckworth Peak)- Northern Sierra Including the Tahoe and ElDorado NF/S West of the Sierra Crest-Eastern Mendocino NF- 710 PM PDT Wed Sep 6 2017 ...RED FLAG WARNING IS NOW IN EFFECT FROM 4 AM TO 8 PM PDT THURSDAY FOR ABUNDANT LIGHTNING FOR FIRE WEATHER ZONES 213, 214, 215, 263, 266, 267, 268, 269, AND 279... The National Weather Service in Sacramento has issued a Red Flag Warning, which is in effect from 4 AM to 8 PM PDT Thursday. * THUNDERSTORMS...Scattered thunderstorms will be possible with some wetting rain, especially for the mountains. Lightning may strike outside of rain cores. * OUTFLOW WINDS...Gusty, erratic winds are expected near any thunderstorms that develop, up to as strong as 40 mph. * TIMING...Late tonight into Thursday evening. The most widespread thunderstorms are expected Thursday afternoon in the mountains from an east to west line through the state from Plumas County northward. * IMPACTS...any fires that develop from lightning strikes may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning for abundant lightning means that frequent lightning may increase fire starts for the warned area. A combination of fire starts from lightning and gusty strong outflow winds in thunderstorms can contribute to extreme fire behavior. && Interact with us via social media www.facebook.com/nws.sacramento www.twitter.com/nwssacramento $$
3 follow-up statements
936 WWUS86 KSTO 071044 RFWSTO URGENT - FIRE WEATHER MESSAGE National Weather Service Sacramento CA 344 AM PDT Thu Sep 7 2017 ...ABUNDANT LIGHTNING POSSIBLE LATE TONIGHT AND THURSDAY... A robust upper level weather system off the California coast will move inland today and bring the potential for scattered thunderstorms across the region. Abundant lightning strikes and gusty, erratic winds may accompany these thunderstorms. The combination of frequent lightning and very dry fuels will likely cause critical fire weather conditions. CAZ267-071145- /O.CAN.KSTO.FW.W.0009.170907T1100Z-170908T0300Z/ Northern Motherlode From 1000 to 3000 Ft. Includes portions of Nevada-Yuba-Placer-Amador and ElDorado Units- 344 AM PDT Thu Sep 7 2017 ...RED FLAG WARNING IS CANCELLED FOR ABUNDANT LIGHTNING FOR FIRE WEATHER ZONE 267... The National Weather Service in Sacramento has cancelled the Red Flag Warning. The threat for abundant lightning has shifted north of the area. Interact with us via social media www.facebook.com/nws.sacramento www.twitter.com/nwssacramento $$ CAZ213>215-263-266-268-269-279-080300- /O.CON.KSTO.FW.W.0009.170907T1100Z-170908T0300Z/ Eastern Portion of Shasta/Trinity NF- Burney Basin and Northeast Plateau in Shasta County Including Northwest Lassen NF north of Lassen NP- Northern Sacramento Valley to Southern Tehama County Line Below 1000 Ft-Southeast Edge Shasta- Trinity NF and Western Portions of Tehama-Glenn Unit- Northern Sierra Foothills from 1000 to 3000 Ft. Includes portions of Shasta-Trinity and Butte Units- Northern Sierra Including Lassen NP and Plumas and Lassen NF/S West of the Sierra Crest (West of Evans Peak-Grizzly Peak- Beckworth Peak)- Northern Sierra Including the Tahoe and ElDorado NF/S West of the Sierra Crest-Eastern Mendocino NF- 344 AM PDT Thu Sep 7 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING FOR FIRE WEATHER ZONES 213, 214, 215, 263, 266, 268, 269, AND 279... * THUNDERSTORMS...Scattered thunderstorms will be possible with some wetting rain. Lightning may strike outside of rain cores. * OUTFLOW WINDS...Gusty, erratic winds are expected near any thunderstorms that develop, up to as strong as 40 mph. * TIMING...through this afternoon. * IMPACTS...any fires that develop from lightning strikes may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning for abundant lightning means that frequent lightning may increase fire starts for the warned area. A combination of fire starts from lightning and gusty strong outflow winds in thunderstorms can contribute to extreme fire behavior. && Interact with us via social media www.facebook.com/nws.sacramento www.twitter.com/nwssacramento $$
215 WWUS86 KSTO 071611 RFWSTO URGENT - FIRE WEATHER MESSAGE National Weather Service Sacramento CA 911 AM PDT Thu Sep 7 2017 ...ABUNDANT LIGHTNING POSSIBLE THURSDAY... A robust upper level weather system off the California coast will move inland today and bring the potential for scattered thunderstorms across the region. Abundant lightning strikes and gusty, erratic winds may accompany these thunderstorms. The combination of frequent lightning and very dry fuels will likely cause critical fire weather conditions. CAZ215-266-268-269-071715- /O.CAN.KSTO.FW.W.0009.000000T0000Z-170908T0300Z/ Northern Sacramento Valley to Southern Tehama County Line Below 1000 Ft- Northern Sierra Foothills from 1000 to 3000 Ft. Includes portions of Shasta-Trinity and Butte Units- Northern Sierra Including Lassen NP and Plumas and Lassen NF/S West of the Sierra Crest (West of Evans Peak-Grizzly Peak- Beckworth Peak)- Northern Sierra Including the Tahoe and ElDorado NF/S West of the Sierra Crest- 911 AM PDT Thu Sep 7 2017 ...RED FLAG WARNING IS CANCELLED FOR ABUNDANT LIGHTNING FOR FIRE WEATHER ZONES 215, 266, 268, AND 269... The National Weather Service in Sacramento has cancelled the Red Flag Warning. The threat for abundant lightning has shifted out of the area. Interact with us via social media www.facebook.com/nws.sacramento www.twitter.com/nwssacramento $$ CAZ213-214-263-279-080300- /O.CON.KSTO.FW.W.0009.000000T0000Z-170908T0300Z/ Eastern Portion of Shasta/Trinity NF- Burney Basin and Northeast Plateau in Shasta County Including Northwest Lassen NF north of Lassen NP-Southeast Edge Shasta- Trinity NF and Western Portions of Tehama-Glenn Unit- Eastern Mendocino NF- 911 AM PDT Thu Sep 7 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING FOR FIRE WEATHER ZONES 213, 214, 263, AND 279... * THUNDERSTORMS...Scattered thunderstorms will be possible with some wetting rain. Lightning may strike outside of rain cores. * OUTFLOW WINDS...Gusty, erratic winds are expected near any thunderstorms that develop, up to as strong as 40 mph. * TIMING...through 8 PM TONIGHT. * IMPACTS...any fires that develop from lightning strikes may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning for abundant lightning means that frequent lightning may increase fire starts for the warned area. A combination of fire starts from lightning and gusty strong outflow winds in thunderstorms can contribute to extreme fire behavior. && Interact with us via social media www.facebook.com/nws.sacramento www.twitter.com/nwssacramento $$
724 WWUS86 KSTO 072101 RFWSTO URGENT - FIRE WEATHER MESSAGE National Weather Service Sacramento CA 201 PM PDT Thu Sep 7 2017 CAZ213-214-263-279-072215- /O.CAN.KSTO.FW.W.0009.000000T0000Z-170908T0300Z/ Eastern Portion of Shasta/Trinity NF- Burney Basin and Northeast Plateau in Shasta County Including Northwest Lassen NF north of Lassen NP-Southeast Edge Shasta- Trinity NF and Western Portions of Tehama-Glenn Unit- Eastern Mendocino NF- 201 PM PDT Thu Sep 7 2017 ...RED FLAG WARNING IS CANCELLED FOR ABUNDANT LIGHTNING FOR FIRE WEATHER ZONES 213, 214, 263, AND 279... The National Weather Service in Sacramento has cancelled the Red Flag Warning. The threat for abundant lightning has shifted out of the area. Interact with us via social media www.facebook.com/nws.sacramento www.twitter.com/nwssacramento $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this red flag warning went out at Sep 6, 1:53 PM PDT, 5 hours 17 minutes earlier.
Area forecast discussion, Sep 6, 1:53 PM PDT, 5 hours 17 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 153 PM PDT Wed Sep 6 2017 .SYNOPSIS... Cool down continues into Thursday. Shower and thunderstorm chances for the next several days, especially over the mountains. Temperatures warming back up for the weekend. && .DISCUSSION... Pattern remains relatively unchanged from yesterday with closed low off the coast. This will continue to move toward the Bay Area this evening and into NorCal tonight into Thursday. Lightning continues offshore around the base of the low with plenty of moisture and elevated instability streaming into the area. Expecting an active next 24 hours in terms of thunderstorm activity across the area. Abundant lightning is possible across the mountains and portions of the foothills. This combined with dry fuels and erratic winds in any thunderstorm will lead to critical fire weather conditions through Thursday evening. Though some storms may contain locally heavy rainfall given high PWATs across the area, lightning strikes could occur outside the core of the storm. Red Flag Warning remains in effect. Some of these storms may slide down into the lower elevations portions of the northern & central Sac Valley later tonight into Thursday, though expecting less coverage of lightning in these areas. Trough lingers Friday with mountain shower and thunderstorm chances continuing, though activity shouldn't be as widespread as today- Thursday. Trough then closes off into another upper low off the central California coast by the weekend. Cool temperatures will continue into Thursday, which will be the coolest day of the week. Valley temperatures will likely be in the 80s, some 5 to 10 degrees below normal. Gradual warming begins Friday with highs a few degrees above normal by Saturday. CEO && .EXTENDED DISCUSSION (Sunday THROUGH Wednesday) Closed upper low mentioned above will continue to rotate off the central California coast into next week. Monsoonal moisture may be drawn north around the low, with shower and thunderstorms chances across the mountains each afternoon/evening. Above normal temperatures for Sunday and Monday with northern Sac Valley hovering around the 100 degree mark. Large model differences apparent by Tuesday with ECMWF moving low onshore into NorCal Tuesday while GFS keeps low further south off the coast and doesn't move it onshore until the end of next week. These differences lead to uncertainty in thunderstorm coverage past Monday so have continued low chances along higher elevations for now. This may also have some effects on temperatures as well, depending on which solution verifies. Cooling trend expected when low does push onshore. CEO && .AVIATION... General VFR conditions are expected over TAF sites. Visibility restrictions from HZ/FU has improved to P6SM, although some lingering HZ/FU will continue, especially for north Sac Valley. High and mid clouds with scattered thunderstorms possible over higher mountains between 20z and 05z. Winds remain generally under 10 kts except in the Delta where gusts to 25-30 kts possible. && .STO WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 11 PM PDT Thursday for Burney Basin and Northeast Plateau in Shasta County Including Northwest Lassen NF north of Lassen NP-Eastern Mendocino NF-Eastern Portion of Shasta/Trinity NF-Northern Motherlode From 1000 to 3000 Ft. Includes portions of Nevada-Yuba-Placer-Amador and ElDorado Units-Northern Sacramento Valley to Southern Tehama County Line Below 1000 Ft-Northern Sierra Foothills from 1000 to 3000 Ft. Includes portions of Shasta-Trinity and Butte Units-Northern Sierra Including Lassen NP and Plumas and Lassen NF/S West of the Sierra Crest (West of Evans Peak-Grizzly Peak-Beckworth Peak)-Northern Sierra Including the Tahoe and ElDorado NF/S West of the Sierra Crest-Southeast Edge Shasta-Trinity NF and Western Portions of Tehama-Glenn Unit. &&
In the hours before
Special weather statement, Sep 6, 2:46 PM PDT, 4 hours 24 minutes before
Special Weather Statement National Weather Service Sacramento CA 246 PM PDT WED SEP 6 2017 CAZ069-062230- West Slope Northern Sierra Nevada- 246 PM PDT WED SEP 6 2017 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PLACER AND NORTHEASTERN EL DORADO COUNTIES UNTIL 330 PM PDT... At 246 PM PDT, a strong thunderstorm was located near Kyburz, or 11 miles east of Big Bend Summit, moving north at 10 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Riverton, White Hall and Kyburz. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3872 12014 3870 12049 3906 12056 3910 12024 TIME...MOT...LOC 2146Z 181DEG 5KT 3887 12031 cs
Special weather statement, Sep 6, 4:39 PM PDT, 2 hours 31 minutes before
Special Weather Statement National Weather Service Sacramento CA 439 PM PDT WED SEP 6 2017 CAZ014-068-070030- Burney Basin / Eastern Shasta County-Western Plumas County/Lassen Park- 439 PM PDT WED SEP 6 2017 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SHASTA COUNTY UNTIL 530 PM PDT... At 439 PM PDT, a strong thunderstorm was located 8 miles northwest of Old Station, or 24 miles northeast of Shingletown, moving northwest at 15 mph. Winds in excess of 30 mph and nickel size hail are possible with this storm. This storm will remain over mainly rural areas of southwestern Burney Basin / Eastern Shasta County and northwestern Western Plumas County/Lassen Park Counties. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4072 12142 4063 12155 4078 12175 4088 12155 TIME...MOT...LOC 2339Z 127DEG 17KT 4074 12156
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 5:03 PM PDT | Severe Thunderstorm Warning | STO | Shasta | 23 min |
| Sep 7, 3:29 AM PDT | Special Weather Statement | STO | Tehama | 31 min |
Nearby
Red Flag Warnings in California, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.